Evidence map›Paper›PMID 38826497›Full record

ArticleCase reports in hepatology2024

Cholestasis Linked to Bodybuilding Supplements: Exploring the Risks of Contamination.

Mark Matusak, Jihad Aljabban, Mark Wirtz, Rashmi Agni, Erin Spengler

Abstract readCase Reports
In one paragraph

Article in Case reports in hepatology, 2024. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
1citing papers in PubMed, 1 pooled it
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

1 citing paper in PubMed, 1 synthesis or guideline pooled it.

  1. Guideline
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors.

Mark MatusakDepartment of Family Medicine, University of Wisconsin Hospital and Clinics, Madison, USA.
Jihad AljabbanDepartment of Medicine, University of Wisconsin Hospital and Clinics, Madison, USA.ORCID https://orcid.org/0000-0003-4999-9372
Mark WirtzDepartment of Family Medicine, University of Wisconsin Hospital and Clinics, Madison, USA.ORCID https://orcid.org/0009-0006-0252-5216
Rashmi AgniDepartment of Pathology, University of Wisconsin Hospital and Clinics, Madison, USA.ORCID https://orcid.org/0000-0001-7803-4647
Erin SpenglerDepartment of Gastroenterology and Hepatology, University of Wisconsin Hospital and Clinics, Madison, USA.ORCID https://orcid.org/0000-0002-8050-5468

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Drug-induced liver injury resulting from herbal and dietary supplement use is increasingly common and underrecognized. We report a case of a 34-year-old male recreational bodybuilder who presented with muscle cramping, fatigue, and diffuse itching in the setting of bodybuilding supplement use. Labs showed cholestatic liver injury, and liver biopsy revealed bland cholestasis and sinusoidal dilation. He was diagnosed with anabolic-androgenic steroid-induced liver injury. He was symptomatically managed with plasmapheresis for debilitating pruritus. This case highlights drug-induced liver injury as a complication of bodybuilding supplement use containing unlabeled anabolic-androgenic steroids. Sports medicine providers should inquire on herbal and dietary supplement use and be aware of potential contaminants.

Identifiers

PMID38826497
PMCPMC11142851

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.